I have recently developed acute pain running from my lower back down my right leg to my foot. An MRI scan has shown this to be 'wear and tear'. I was prescribed Gaberpentin originally, but this did not suit me. I am now on Amitri[tyline and Zapain. I have been having problems with my balance. I assumed this was my Parkinsons. I have also developed low blood pressure, which is a side effect of the Amitriptyline.

I was wondering whether anyone on Antriptyline had developed low blood pressure and whether this has righted itself in time.

8 Replies

  • Hi court,

    Changing medication can often cause problems for the short term, I never suffered low blood pressure with Amytriptoline but it may well be effecting you that way. Make an appointment with your gp and discuss the problems that have arisen and hopefully they can change the dose or put your mind at rest over the problems.

    I personally could not get on with gabapentin as that effected both my spacial awareness and place memory but when I swapped to pregablin I found it much better with far fewer side effects.

    Good luck and hope you get it sorted.


  • Hi Court

    I take Amytriptyline and fortunately have had no problems with it. I do have high blood pressure which is controlled by medication but the dose wasn't altered at all when I started Amytrptyline. However everyone reacts differently. GP is best person to advice you.


    Thanks for info about Gabapentin. I have started to take it, [couldn't take Pregablin] I thought I was being really clumsy but it could actually be spacial awareness. It is are not working for me anyway so will go to GP as I don't see pain clinic for another 2 months.

  • hi. i can't say i ever suffered from low blood pressure but i am on meds to lower mine as its always on the high side. i stopped taking Amitriptyline after feeling like a complete zombie, and by that i mean i couldn't focus or didn't even have the strength to move to even go to the bathroom. i felt as if my whole body had weights tied to it. i basically felt awful. i rang my doc and explained this and they advised in not continuing with the meds. i am now oxycontin, gabapentine, oramorph, diazapam, paracetomol together with a few other meds. i know its not the answer you might have been looking for but if you find it continues to make you have the low blood pressure it might be worth getting another opinion especially if it makes you feel weak it any way or form.

    Tracy x

  • Dear Court

    I cannot give you a definitive answer in relation to blood pressure, but I have taken Amitriptyline for many years. I have my blood pressure checked and I didn't even know that low blood pressure was a side effect to be honest. I did know that you get dry mouth and they can make you feel groggy the next day. I have also had some weight gain from them, but for me, the positives have always outweighed the negatives. For me Amitriptyline literally save my life as I was suffering with depression due to untreated chronic pain. I think you need to give these tablets a bit of time, as others have said, because side effects will usually 'stabilise' and you will then be able to tell if this is the correct medication for you. The are fantastic on neurophathic pain and make the pain better to manage as they can lift your mood (you haven't stated your dose so I am unsure if you mood will be affected). I have tried other tablets and none have worked for me as well as Amitriptyline. Sorry I cannot give you an exact answer to your question, but I hope it helps to know that other people have gone through a similar experience. I hope you find the correct balance of your meds to control your pain, as I know how it can be very wearing. Take care Lesley

  • I have pudendal neuralgia and was put on amitriptyline and gaberpentin...they both didn't agree with me and knocked me out..but now on pregabaline and am fine on it...just had it increased to 300mg a day and also on Zomorph and am managing with pain now..hope this helps

  • I take amitr, for chronic nerve related pelvic pain. 45 mgs. Before bed. I've been on it for about six months and I must say it saved my life. I failed all other meds and it was my last hope. It did not effect my blood pressure and controls my pain quite well plus other meds,muscle relaxer, xanax,magnesium,flaxseed oil,healthy high protein diet, stress reduction techniques. Good luck.

  • Hi I'm new to this site and newly diagnosed with fibro but ive been on Amitriptyline now for a month ( a very low dose 10mg) but I find that even this small amount is irritating my stomach and ive been so down and misserable lately (a hell of a lot more than usual) that I can only assume its the medication thats making me feel this way. Its horrible being so sad ALL the time its just not me. Ive had bouts of depression over this last few years which with my recent diagnosis I think I know understand why, but this last few weeks its been so different I cant seem to shake it like I usually do. Ive never felt this bad before. I just spend all day on my own not wanting to speak to anyone or be with anyone and I cry several times a day even when the pain isnt so intense. I only ever cry when the pain gets too unbearable that I cant cope. But lately i cant stop the tears i just wanna curl up into a ball and sleep. Which I struggle to do most night's, so its a visous circle. When I can sleep my dreams are so vivid and weird im very confused. The only explanation is the Amitriptyline, I just hope that my doctor understands me when I see her in two weeks for my check up.

  • Yes i have taken the Amitriptyline drug for a long time now.It didn't make any difference to my blood pressure.

You may also like...